Oregon, 2013High Wind in Oregon, April 5, 2013
April 5, 2013 · NWS PQR · 2 events in 2 counties and zones
A strong Pacific cold front brought strong southerly winds to the Oregon Coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific cold front brought strong southerly winds to the Oregon Coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 5, 1:39 PM PST, 5 hours 19 minutes earlier.
Area forecast discussion, Apr 5, 1:39 PM PST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
239 PM PDT FRI APR 5 2013
.SYNOPSIS...A SERIES OF QUICK HITTING STORM SYSTEMS WILL BRING RAIN
AND COOLER TEMPERATURES TO THE REGION THROUGH THE WEEKEND. ANOTHER
STORM SYSTEM WILL BRING MORE RAIN THIS AFTERNOON THROUGH TONIGHT. A
POTENTIALLY STRONGER STORM SYSTEM WILL BRING RAIN...MOUNTAIN
SNOW...AND POSSIBLY WINDY CONDITIONS TO THE COAST...SATURDAY NIGHT.
WEAK HIGH PRESSURE SHOULD RESULT IN DRIER WEATHER EARLY NEXT WEEK.
&&
.SHORT TERM...RADAR IMAGERY SHOWS SHOWERS MAINLY ACROSS THE COAST
RANGE AND CASCADES EARLY THIS AFTERNOON. SHOWERS HAVE BEEN UNABLE TO
HANG TOGETHER INTO VALLEYS DUE TO SUBTLE 500MB RIDGING AND A
SUBSIDENCE INVERSION NEAR 700MB.
A DEVELOPING LOW PRESSURE HEADED FOR THE QUEEN CHARLOTTE ISLANDS
WILL THEN SEND A WARM FRONT AND LIGHT RAIN NORTHEASTWARD ACROSS THE
AREA LATER THIS AFTERNOON. THE ATTENDANT COLD FRONT WILL THEN ARRIVE
OVERNIGHT BRINGING A ROUND OF HEAVIER PRECIPITATION...PARTICULARLY
ACROSS SOUTHWEST WASHINGTON. SNOW LEVELS WILL FALL TO NEAR 3500-4000
FT BY SATURDAY MORNING SO A COUPLE INCHES OF SNOW WILL BE POSSIBLE
ACROSS THE CASCADE PASSES.
WHILE THE BULK OF THE COLD AIR ALOFT WILL REMAIN NORTH OF OREGON
SATURDAY...ENOUGH MOISTURE AND INSTABILITY WILL BE PRESENT FOR A FEW
SHOWERS TO CONTINUE. BESIDES POPS BEING HEDGED HIGHEST TOWARDS THE
NORTH SATURDAY...A MENTION OF THUNDER WAS KEPT IN THE FORECAST
PRIMARILY NORTH OF THE COLUMBIA RIVER WHERE INSTABILITY WILL BE
GREATEST.
MODELS ARE HAVING TREMENDOUS DIFFICULTY IN HANDLING THE NEXT SYSTEM
FOR SATURDAY NIGHT. AVERAGING THE SOLUTIONS BRINGS A 1000 MB LOW TO
THE MOUTH OF THE COLUMBIA RIVER. HOWEVER...SOLUTIONS VARY FROM 992MB
ON THE 12Z CANADIAN TO 1005 MB ON THE EURO. THE NAM IS THE FURTHEST
SOUTH AND APPEARS TO BE AN OUTLIER. ALL OTHER SOLUTIONS WOULD PRODUCE
WINDY CONDITIONS ALONG THE COAST AND BREEZY CONDITIONS ELSEWHERE.
GIVEN THE UNCERTAINTY WILL ISSUE A LOW-END WATCH FOR THE OREGON
COAST WITH THE AFTERNOON PACKAGE AND INCLUDE POSSIBLE GUSTS TO 60 MPH
ACROSS THE MORE EXPOSED COASTAL SITES. IN ADDITION...THIS STORM
SYSTEM WILL BRING ANOTHER ROUND OF MODERATE RAIN...AND MOUNTAIN SNOW
SATURDAY NIGHT INTO SUNDAY. SNOW LEVELS WILL TEMPORARILY SPIKE ABOVE
MOST PASSES OVERNIGHT BEFORE FALLING TO NEAR 3500-4000 FT SUNDAY
MORNING.
THE UPPER LEVEL LOW AND DEEP INSTABILITY WILL THEN TRACK
SOUTHEASTWARD ACROSS THE AREA SUNDAY. WHILE UNCERTAINTY EXISTS IN
EXACTLY WHERE THE COLDEST AIR ALOFT WILL TRACK...IT SEEMS REASONABLE
THAT A FEW THUNDERSTORMS WILL POP WITHIN OUR CWA DURING PEAK HEATING
SO A SLIGHT CHANCE MENTION OF THUNDER WAS ADDED TO THE ENTIRE CWA.
BY SUNDAY NIGHT INTO MONDAY...THE FLOW WILL BECOMING INCREASINGLY
NORTHERLY AS SHORTWAVE RIDGING BEGINS TO PUSH INTO THE REGION.
HOWEVER...ENOUGH INSTABILITY WILL LIKELY REMAIN THAT A FEW SHOWERS
WILL LINGER.
.LONG TERM...MON NIGHT THROUGH THURSDAY...AN UPPER LEVEL RIDGE IS
MODELED TO BEGIN BUILDING INTO THE PAC NW ON MON NIGHT. THIS RIDGE
REMAINS IN PLACE OVER THE NE PAC FOR THE NEXT SEVERAL DAYS.
HOWEVER...A SERIES OF SHORTWAVES RIDING OVER THE TOP TO THE NORTH
WILL FLATTEN THE RIDGE OVER THE PAC NW. THIS WILL LEAD TO A
RELATIVELY ZONAL FLOW PATTERN WITH MOISTURE RIDING OVER THE TOP OF
THE RIDGE TO PERIODICALLY BRUSH THE REGION WITH RAIN. MODEL
AGREEMENT IS FAIRLY GOOD ON A SHOT OF RAIN WED...BUT OTHERWISE
CONFIDENCE IS LOW ON THE TIMING AND POSITIONING OF THESE WAVES. WILL
KEEP A FAIRLY GENERIC FCST FOR A CHANCE OF RAIN WILL MOSTLY CLOUDY
SKIES THROUGH MOST OF THE LONG TERM PERIOD. EXPECT TEMPS TO REMAIN
RIGHT AROUND SEASONAL NORMS...WITH INTERIOR LOWLANDS SEEING HIGHS
NEAR 60 DEG. PYLE
&&
.AVIATION...PREDOMINANTLY VFR CONDITIONS INLAND WILL DETERIORATE
A BIT THIS EVENING AND OVERNIGHT AS ANOTHER QUICK MOVING SYSTEM
BRINGS WIDESPREAD RAIN TO THE FORECAST AREA. EXPECT MVFR
CONDITIONS OR A MIX OF VFR AND MVFR TO CONTINUE INTO EARLY
SATURDAY. ALONG THE COAST...A MIX OF MVFR AND IFR CONDITIONS THIS
AFTERNOON WILL CONTINUE TONIGHT...WITH ANY IMPROVEMENT LOOKING
UNLIKELY UNTIL EARLY SATURDAY MORNING BEHIND THE SYSTEM.
KPDX AND APPROACHES...VFR CONDITIONS EXPECTED TO PREVAIL THROUGH
LATE IN THE EVENING. MVFR CEILINGS ARE EXPECTED TO RETURN
OVERNIGHT. GUSTY SOUTHERLY WINDS WILL ALSO CONTINUE THROUGH THE
NIGHT. BROWN
&&
.MARINE...WINDS WILL REMAIN IN THE 20-25 KT RANGE WITH GUSTS NEAR
30 KT THROUGH EARLY EVENING...THEN INCREASE TO GALES AND CONTINUE
THROUGH THE NIGHT. THE TRACK OF THIS LOW WILL BE A LITTLE FURTHER
TO THE NORTH...HOWEVER PRESSURE GRADIENTS AND LOWER LEVEL WINDS
ASSOCIATED WITH THE FRONT WILL BE STRONG ENOUGH FOR GALE FORCE
GUSTS. THE STRONGEST WINDS WILL BE EARLY IN THE EVENING AND MAINLY
OVER THE NEAR SHORE WATERS.
SEAS HAVE SUBSIDED TO 8 TO 10 FT TODAY...BUT SHOULD BUILD AGAIN
TO 11 FT THIS EVENING AND TO AROUND 13 TO 15 FT EARLY SAT. SEAS
ARE EXPECTED TO REMAIN IN THE LOW TO MID TEENS FOR THE WEEKEND AS
A SERIES OF FRONTS MOVE THROUGH. BROWN
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH FROM SATURDAY EVENING THROUGH SUNDAY MORNING FOR
CENTRAL OREGON COAST-NORTH OREGON COAST.
WA...NONE.
PZ...GALE WARNING UNTIL 3 AM PDT SATURDAY FOR COASTAL WATERS FROM
CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 5 PM PDT
SATURDAY.
&&Hazardous weather outlook, Apr 5, 5:08 AM PST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
608 AM PDT FRI APR 5 2013
ORZ003>014-WAZ019-020-022-023-039-040-061615-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
608 AM PDT FRI APR 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
ORZ001-002-PZZ210-WAZ021-061615-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-
608 AM PDT FRI APR 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A LOW PRESSURE STORM SYSTEM WILL MOVE INTO THE OREGON OR WASHINGTON
COAST SATURDAY NIGHT...BRINGING WINDY CONDITIONS MAINLY SOUTH OF
WHERE THE SYSTEM MAKES LANDFALL. 40 TO 50 MPH WINDS APPEAR LIKELY
ON THE COAST...BUT THERE IS A SMALL CHANCE THAT GUSTS COULD REACH
60 MPH AND PRODUCE MAINLY MINOR DAMAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
High Wind, Central Oregon Coast
- When
- April 5, 6:58 PM PST to 9:57 PM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were reported at Cape Foulweather with wind gusts to 63 kt. Strong winds were also reported at the Yaquina Bridge with sustained wind of 36 kt and gusts to 48 kt.
High Wind, Northern Oregon Coast
- When
- April 5, 8:36 PM PST to 10:18 PM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were reported at Garibaldi with sustained winds of 46 kt and gusts to 62 kt. Strong winds were also reported at Clatsop Spit with gusts to 53 kt.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Florida, April 5, 2013$30,000 · EF0 · 1 event
- High Wind in California, April 5 to 8, 2013$20,000 · 65 kt wind · 2 events
- High Wind in Wyoming, April 5, 201352 kt wind · 3 events
- Heavy Snow in Minnesota, April 5 to 6, 20133 events
- Wildfire in Hawaii, April 5, 20131 event
- Marine Thunderstorm Wind in Gulf of Mexico, April 5, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447068, 447066.